ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO524

Severe AKI Due to Minocycline-Associated Heme Pigment Nephropathy

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Geara, Abdallah Sassine, University of Pennsylvania, Philadelphia, Pennsylvania, United States
  • Palmer, Matthew, University of Pennsylvania, Philadelphia, Pennsylvania, United States
  • Hannani, Afshin K., Mercer Renal Associates, PA, Hamilton, New Jersey, United States
  • Hogan, Jonathan J., Hospital of the University of Pennsylvania, Haddonfield, New Jersey, United States
Introduction

Minocycline-associated acute kidney injury (AKI) is rarely reported in the literature. We present a patient with two separate episodes of minocycline-induced hemolytic anemia with severe AKI due to heme pigment nephropathy.

Case Description

A 45-year-old woman with a history of recurrent acne resumed minocycline after a six-month hiatus from taking the drug. She developed acute nausea, vomiting and dark urine within hours of drug administration, and presented to the hospital. She was noted to have AKI (SCr peaked at 5.8 mg/dL) and acute hemolytic anemia (Hemoglobin decreased from 14 to 10 g/dL; LDH 2335 U/L; haptoglobin < 15 mg/dL). A UA was positive for 1+ protein and gross blood with RBC 2-5/HPF. A kidney biopsy showed acute tubular injury with multifocal pigmented casts with negative immunostaining for myoglobin. There was no evidence of thrombotic microangiopathy. Her minocycline was held and her AKI and anemia resolved without additional therapy.
One year after this episode, she was restarted on minocycline for recurrent acne, and again experienced nausea, vomiting, diarrhea and back pain within few hours of the first minocycline dose. She presented to the hospital where she developed anuric AKI (peak SCr 8.0 mg/dL), hemolytic anemia (Hgb of 11.0 g/dL; LDH 3000 U/L; haptoglobin < 15 mg/dL) and thrombocytopenia (Plts 40,000/μL). She was started on plasma exchange therapy due to an initial concern for TTP. A repeat kidney biopsy was not performed. She again had rapid and full recovery of AKI, hemolytic anemia and thrombocytopenia with holding minocycline.
.

Discussion

Minocycline-induced hemolytic anemia is rare, with only 1 published case of hemolytic anemia and hemoglobulinuria. An FDA Adverse Events reporting system search revealed 5 cases of anemia and 1 case of anuria attributed to minocycline. AKI was more frequently recorded (48 cases). This is the first report of biopsy-proven heme pigment nephropathy associated with minocycline.